My husband was diagnosed in June 2019, he had a Gleason score of 8 and started hormone therapy in the October of 2019 and had radiotherapy in Feb 2020. He was given a pathways of three years hormone therapy.
He is 58 and has had every side effect they list to the hormone therapy and quite severe. He was then given cyprotherone acetate to try to help combat the hot flushes which it has done but his fatigue and aches all over his body are gradually getting worse.
His next consultants appointment has been pushed back a month and he has spoken to the cancer nurse as after doing research there seems to be little statistically to say that stopping hormone treatment after two years vs the three has material benefit in successfully treating the cancer.
Therefore he is really considering ending hormone treatment at the two year point, has anyone else done this or so they have any advice? My preference is he continue the treatment but I’ll support his decision as I can see how much he suffers from the side effects (we have tried through diet and supplements like sage tea and evening promise oil to help but little does)
any guidance appreciated
I failed to include I was on the hormone patch trial....whilst the medication itself produced mild side effects the stick patches run riot over my back having 8 patches a week 4 at a time....thought I was taking the easy option, couldn't do other year....on hindsight wish I had taken the zoladex route ....may have been different.
The reasoning from my nurse consultant for sticking with the full three years was the position and aggressiveness of the cancer cells. My father died from PCa at only 53 and I think the family connection was also considered.
I'm pretty sure that my new Oncology consultant hadn't seen my medical records when he made that statement.
i was diagnised with locally advanced cancer Gleason 10 in February and my medication is Prostap injection. You mention
Hello again Nellie My first reply transmitted before I.d finished. I’m 83 and was diagnosed with locally advanced PC in Feb 2020. My treatment is Prostap. I,m interested when you say your husband has ALL symptoms. Can I ask if that includes low mood ( I.e depression) memory loss and poor concentration.? I ask because both NICE and NHS make no mention of these things under Prostap, yet on ringing Prostate Cancer U.K., they say that the three symptoms are quite common. Does your husband suffer with those three things, especially low mood/depression and what medication, if any , does he take for it.
Also, would be interested to know how other forum members cope with the low mood/ depression side effect and what medication, if any taken for low mood, memory , reduced concentration.
This week I had my six monthly zoom appointment with the lady oncologist and was glad to be told my PSA now 0.10. However I did mention to her that for fifty years I,ve suffered with cyclic depression, to which the oncologist said “ well let’s reduce the Prostap injections to just two years.”
It was an extremely short discussion with the oncologist and without thinking I agreed to that. However on further reflection I,ve contacted oncologist again and said I’d like the full three yrs treatment.
I notice that one forum member indicated that NICE confirm that two yrs hormone treatment is sufficient but I wonder where on the web does that info come from. I couldn’t find anything to confirm that
My best wishes to you and your husband
NICE does mention depression and altered mood as a common side effect of leuprorelin (Prostap), though it does not specifically mention memory loss or poor concentration.Find it here: leuprorelin.
The duration of hormone therapy is now described by NICE as "up to three years", rather than "three years", and the decision is usually varied depending on the individual circumstances, Two years is quite common now (Macmillan says 2-3 years). I have seen some research that supports this, but needless to say, I cant find it right now!
- - -
The priority is to live while you have the option.
I’am unfortunately on prostap for life, ( however long that will be hehe ) one thing that does lower the hot sweats is Provera very few if any side effects. Taking prostap, enzalutamide and metformin ( for type 2 diabetes) plus a few co codormol plays havoc with my senses And equilibrium but until there’s something better out there we have to suffer for a while.
Thanks so much for your reply. It’s a good thing we have folks like you who are well versed in the area of prostate cancer. I certainly experience mood change - wonder if you ever come across anyone who has found a supplementary medication which helped them.?I,ve only recently finished a six week bout of moderate/ severe depression but of course I don’t know if such bouts are purely my “pre cancer “cyclic depression or due to Prostap - or both.
Regarding research articles, if at some time convenient to you do find research that supports just two yrs HRT I’d be very grateful to have it.
Re memory and concentration, the only online info online is on Cancer Research UK under “Thinking and memory” which gives the impression it isn’t so common and that things improve with time. Yet when Ispoke toProstate Cancer Uk a few weeks ago, the nurse said that they found memory loss and lack of concentration very common.
Hello again Heinous
After I wrote this I went went on to McMillan Support and out of interest it does show under Side effects: “ You may notice changes in your memory.”. It goes on to say it helps to write down things to be done.
I just thought I’d mention this in case other members having Prostap injections and with memory loss might to know it can be due to medication.
This doesn't answer all of your questions, but worth a look:
There is growing concern that hormone therapy for prostate cancer may lead to problems thinking, concentrating, and/or with memory, but this has not been studied thoroughly. Still, hormone therapy does seem to lead to memory problems in some men. These problems are rarely severe, and most often affect only some types of memory. More studies are being done to look at this issue.
It's from Cancer.Org, a reliable US site
Sorry to hear about your husband and the negative effects of hormone therapy. Not being a medical professional I cannot advise on what to do of course but my own experience may be helpful. I was diagnosed with Gleason 8 in Oct 2018, had a prostatectomy but then in late 2019 lung metastases were found and I was started on hormone therapy (androgen deprivation therapy) and 4.5,months of chemo. I have been in remission since May 2020. The only side effects I have had from the hormone therapy is hot flushes which are quite tolerable. My energy is normal and I have continued to work throughout. I know that hormone therapy is hugely effective (although it does not work forever) and I am quite content with being on it for the rest of my life since it is the only thing keeping me alive. Possibly there are other treatments for the fatigue that he could discuss with his doctor. Fatigue an depression are related so it may be worth looking into that possibility. I’m not suggesting here that I don’t suffer myself from the above but I would be very wary about giving up hormone therapy. Eventually it does fail and the disease moves to what is called Castrate Resistant Prostate Cancer although there are still other drugs that can be used at that stage.
Whatever cancer throws your way, we’re right there with you.
We’re here to provide physical, financial and emotional support.
© Macmillan Cancer Support 2020
© Macmillan Cancer Support, registered charity in England and Wales (261017), Scotland (SC039907) and the Isle of Man (604). Also operating in Northern Ireland. A company limited by guarantee, registered in England and Wales company number 2400969. Isle of Man company number 4694F. Registered office: 89 Albert Embankment, London SE1 7UQ. VAT no: 668265007